Academic staff at the Department of Mathematical Sciences – University of Copenhagen

Forward this page to a friend Resize Print Bookmark and Share

Department of Mathematical Sciences > Staff > Academic staff

Hyper Markov Laws in the Statistical Analysis of Decomposable Graphical Models

Research output: Research - peer-reviewJournal article

Documents

This paper introduces and investigates the notion of a hyper Markov law, which is a probability distribution over the set of probability measures on a multivariate space that (i) is concentrated on the set of Markov probabilities over some decomposable graph, and (ii) satisfies certain conditional independence restrictions related to that graph. A stronger version of this hyper Markov property is also studied. Our analysis starts by reconsidering the properties of Markov probabilities, using an abstract approach which thereafter proves equally applicable to the hyper Markov case. Next, it is shown constructively that hyper Markov laws exist, that they appear as sampling distributions of maximum likelihood estimators in decomposable graphical models, and also that they form natural conjugate prior distributions for a Bayesian analysis of these models. As examples we construct a range of specific hyper Markov laws, including the hyper multinomial, hyper Dirichlet and the hyper Wishart and inverse Wishart laws. These laws occur naturally in connection with the analysis of decomposable log-linear and covariance selection models.
Original languageEnglish
JournalAnnals of Statistics
Volume21
Issue number3
Pages (from-to)1272-1317
Number of pages46
ISSN0090-5364
DOIs
StatePublished - 1993
Externally publishedYes

Bibliographical note

Korrektion vedlagt, Annals of Statistics, 23:5, 1995

Number of downloads are based on statistics from Google Scholar and www.ku.dk


No data available

ID: 127608073